Enteroviral Encephalitis in a Child With CNS Relapse of Burkitt Leukemia Treated With Rituximab
Research output: Contribution to journal › Article
Colleges, School and Institutes
- Birmingham Children's Hospital, Steelhouse Lane, Birmingham, United Kingdom.
A boy with central nervous system relapse of Burkitt leukemia developed fever and neurological symptoms and cognitive impairment. He had received multi-drug chemotherapy including rituximab. Enterovirus (EV) was detected in cerebrospinal fluid by polymerase chain reaction, and magnetic resonance imaging findings were consistent with viral infection. The patient was treated with intravenous immunoglobulin and within 1 month cleared his EV. Rituximab can cause a profound B-cell deficiency predisposing patients to infections including EV encephalitis. This is the first report of enteroviral encephalitis in a child undergoing treatment for lymphoma with rituximab and suggests the need to watch for this complication of therapy.This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial License 4.0 (CCBY-NC), where it is permissible to download, share, remix, transform, and buildup the work provided it is properly cited. The work cannot be used commercially without permission from the journal. http://creativecommons.org/licenses/by-nc/4.0/.
|Journal||Journal of pediatric hematology/oncology|
|Early online date||8 Jan 2018|
|Publication status||E-pub ahead of print - 8 Jan 2018|
- enterovirus, encephalitis, rituximab, Burkitt